Michigan, 2003

Heavy Snow in Michigan, December 11 to 12, 2003

December 11 to 12, 2003 · NWS APX · 2 events in 2 counties and zones

A band of heavy lake effect snow dumped around a foot of snow on central and northern Kalkaska County. As the band pivoted north, Antrim County got into the act, with estimated snowfall amounts of 6 to 10 inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A band of heavy lake effect snow dumped around a foot of snow on central and northern Kalkaska County. As the band pivoted north, Antrim County got into the act, with estimated snowfall amounts of 6 to 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 11, 4:00 PM EST, 6 hours 20 minutes earlier.

Area forecast discussion, Dec 11, 4:00 PM EST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EST THU DEC 11 2003

.SHORT TERM...MAIN SFC LOW IS LOCATED IN WESTERN QUEBEC WITH THE
CYCLONIC FLOW FROM THE LOW REACHING AS FAR WEST AS WESTERN LAKE
SUPERIOR. 500 MB TROUGH IS LOCATED OVER THE NORTHERN PLAINS AND
WESTERN GREAT LAKES WITH A SHORTWAVE TROUGH MOVING THROUGH THE FLOW.
HIGH PRESSURE IS LOCATED IN THE NORTHERN PLAINS AND IS BUILDING
EAST. MAIN CONCERN FOR THE SHORT TERM WILL BE LAKE EFFECT SNOW
TONIGHT.

TONIGHT...WILL BE HOISTING A WINTER WEATHER ADVISORY IN N LOWER AND
E UPPER MICHIGAN TONIGHT FOR LAKE EFFECT SNOW. INVERSION HEIGHTS
WILL RISE FROM AROUND 4 TO 5 KFT TO 7 TO 8 KFT OVERNIGHT AND DELTA
TS OVERNIGHT WILL BE ON THE ORDER OF THE 21 TO 22C ACROSS LAKE
SUPERIOR AND LAKE MICHIGAN. MOISTURE IN E UPPER IN THE 850-700 LAYER
WILL BE AROUND 75% AND 65% IN N LOWER. THE 500 MB SHORTWAVE TROUGH
WILL MOVE INTO THE REGION OVERNIGHT AND PROVIDE FOR SOME
ENHANCEMENT, AS EVIDENT FROM THE RISING INVERSION HEIGHTS, SO BASED
ON THE ACTIVITY TODAY, 2-3 INCHES IN KALKASKA COUNTY, THINGS ARE
POINTING TO A 3 TO 5 INCH SNOW IN ROUGHLY THE SAME AREA AND IN
CHIPPEWA COUNTY WEST OF BAY MILLS.  LUTZ

.LONG TERM...OVERVIEW...(TONIGHT THROUGH THURSDAY)...MODELS ARE IN
DECENT AGREEMENT ON TIMING AND POSITION OF SURFACE AND UPPER LEVEL
FEATURES THROUGH TUESDAY. THIS IS GOOD CONSIDERING THAT WE ARE IN AN
ACTIVE FLOW REGIME. THE IDEA IS KEEPING THE WEATHER PROGRESSIVE WITH
A SERIES OF SHORTWAVES MOVING ACROSS THE CONUS...WITH THE EMPHASIS
ON THE SOUTHERN BRANCH FOR THE EXTENDED TIMEFRAME TUESDAY THROUGH
THURSDAY. THERE ARE STRENGTH INCONSISTENCIES HOWEVER...ESPECIALLY BY
EARLY TO MIDDLE OF NEXT WEEK.

THE GENERAL IDEA WILL BE FOR LAKE EFFECT SNOW TO PERSIST THROUGH
TOMORROW...BEFORE SLOWLY DIMINISHING SATURDAY. NEXT SHORTWAVE TRACKS
THROUGH ILLINOIS AND MICHIGAN SUNDAY. HOWEVER...MOISTURE WILL BE
LIMITED. A BETTER SYSTEM IS ON TAP FOR LATE TUESDAY AND WEDNESDAY.
THIS PARTICULAR SYSTEM HAS MANY SIMILAR CHARACTERISTICS TO WEDS
SYSTEM.

FORECAST CONCERNS THROUGH THE PERIOD...LAKE EFFECT SNOW AMOUNTS
TOMORROW AND TOMORROW NIGHT. LOW TEMPERATURES SATURDAY MORNING AND
DETERMINING THE POTENTIAL STRENGTH/PRECIP TYPE OF TUESDAY NIGHT TO
WEDNESDAY WEATHER SYSTEM.

.FRIDAY AND FRIDAY NIGHT...COLD NORTHWEST 1000-850MB FLOW WILL
PERSIST ACROSS LAKE SUPERIOR AND MICHIGAN..BUT WILL TURN FROM AROUND
320 DEGREES TO MORE WEST (270/280) THROUGH THE DAY. INVERSION
HEIGHTS START OUT AROUND 8KFT THEN THE AIR MASS DRIES THROUGH THE
DAY AND THE INVERSION HEIGHT LOWERS TO AROUND 5KFT. THERE IS NOT
MUCH IN THE WAY OF FORCING IN THE MID AND UPPER LEVELS DURING THE
MORNING...BUT BY AFTERNOON SOME WEAK TO MODERATE Q VECTOR
CONVERGENCE AT H7-H5 MOVES IN OVER ALL OF NORTH CENTRAL LOWER
MICHIGAN AND EASTERN UPPER. SO...THE MID/UPPER FORCING IS NOT IN
PHASE WITH THE LOWER LEVELS THROUGH THE DAY. WITH THIS IN MIND AND
THE WIND FIELD TURNING MORE THAN 30 DEGREES (TO WHERE THE BETTER
ACCUMULATING BANDS DO NOT REMAIN IN ONE PLACE)...HAVE LOWERED TOTAL
SNOW AMOUNTS IN THE BIG 5...BUT EXPANDED LIGHTER AMOUNTS NORTHWARD
INTO CHARLEVOIX CHEBOYGAN AND EMMET COUNTIES. IN GENERAL 1 TO 4
INCHES EXPECTED IN THE WEST TO NORTHWEST FLOW. SNOW SHOWERS IN WEST
FLOW WILL CONTINUE INTO THE EVENING. HOWEVER...STRONG Q VECTOR
DIVERGENCE SETS IN BY MIDNIGHT ALONG WITH FURTHER DRYING OF THE
ATMOSPHERE (25-35% H8-H5 LAYER BY MORNING). ALSO...INVERSION HEIGHTS
LOWER TO LESS THAN 4KFT. THEREFORE...ALL SNOW SHOWER ACTIVITY WILL
DECREASE TO JUST FLURRIES.

SATURDAY THROUGH MONDAY...FLURRIES POSSIBLE INTO SATURDAY MORNING
BUT THIS TIME FRAME WILL BE DEFINED AS THE QUIETER TIME IN THE
FORECAST. WESTERLY UPPER LEVEL FLOW BECOMES SOUTHWEST AND DIFFLUENT
AT H5 AS THE NEXT UPPER LEVEL SHORTWAVE/TROUGH RIDES UP INTO SRN
LAKE MICHIGAN. THE CORRESPONDING SURFACE LOW DEVELOPS WELL TO THE
SOUTHEAST OF THE REGION...AND WILL EVENTUALLY TURN INTO ANOTHER EAST
COAST SNOWSTORM. THE ONLY EFFECTS THAT WE LOOK TO SEE FROM THIS
SYSTEM...WILL BE SOME HIGH CLOUDS SPREADING IN SATURDAY WITH THICKER
CLOUDS AROUND SUNDAY. SOME FLURRY ACTIVITY POSSIBLE SUNDAY/SUNDAY
NIGHT AS THERE WILL BE A WEAK AREA OF SURFACE CONVERGENCE ASSOCIATED
WITH AN INVERTED TROUGH. ON MONDAY...RIDGING BOTH SURFACE AND ALOFT
DOMINATES...AND THIS WILL BE BEST SHOT AT ANY SUNSHINE.

TUESDAY THROUGH THURSDAY...THE EURO MODEL BRINGS IN A SYSTEM VERY
SIMILAR TO THE YESTERDAYS STORM THAT BROUGHT IN WARM AIR AND RAIN
BEFORE CHANGING OVER TO SNOW. THE GFS SOLUTION IS WEAKER/A BIT
FURTHER SOUTH...AND THUS A BIT COOLER...BUT THE TIMING IS DECENT.
MODEL DIVERGE MUCH MORE FROM A COMMON SOLUTION WEDNESDAY TO
THURSDAY...BUT WITH TIMING CONSISTENCY...WILL KEEP RAIN/SNOW CHANCE
WEDNESDAY WITH A CHANCE LAKE EFFECT SNOW SHOWERS THURSDAY.  SMD

&&

.APX WATCHES/WARNINGS/ADVISORIES...GALE WARNING TONIGHT...LHZ347.
   WINTER WEATHER ADVISORY TONIGHT...MIZ008-021-027.

&&
Hazardous weather outlook, Dec 11, 12:45 PM EST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1245 PM EST THU DEC 11 2003

MIZ008-015>036-041-042-121200-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD-
1245 PM EST THU DEC 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GALES ARE EXPECTED THIS AFTERNOON ACROSS PARTS OF THE NEARSHORE
WATERS OF NORTHERN LAKE HURON. SEE NEARSHORE MARINE FORECASTS FOR
DETAILS.

ACCUMULATING LAKE EFFECT SNOW IS EXPECTED TONIGHT ACROSS PARTS OF
EASTERN UPPER AND NORTHERN LOWER MICHIGAN...MAINLY ALONG AND
WEST OF INTERSTATE 75.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ACCUMULATING LAKE EFFECT SNOW IS EXPECTED MAINLY ALONG AND WEST OF
INTERSTATE 75 FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV OR HTTP://CRH.NOAA.GOV/APX (ALL LOWER CASE)

ROWLEY/LUTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Kalkaska

When
December 11, 10:20 PM EST to December 12, 12:00 PM EST
Where
Kalkaska forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Heavy Snow, Antrim

When
December 12, 8:00 AM EST to 2:00 PM EST
Where
Antrim forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328921, 5329023.